About this Journal Submit a Manuscript Table of Contents
Case Reports in Medicine
Volume 2013 (2013), Article ID 712383, 3 pages
http://dx.doi.org/10.1155/2013/712383
Case Report

Ventricular Tachycardia Induced by Weight Loss Pills

Department of Cardiology, Aarhus University Hospital, Brendstrupgaardsvej 100, 8200 Aarhus, Denmark

Received 20 December 2012; Accepted 22 February 2013

Academic Editor: David Brown

Copyright © 2013 Manan Pareek et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A previously healthy 29-year-old man was admitted with palpitations, dizziness, and near-syncope after he had recently started taking weight loss pills purchased on the internet. The pills contained caffeine and ephedrine. An electrocardiogram and telemetry revealed multiple episodes of non-sustained monomorphic ventricular tachycardia, which was successfully treated with amiodarone. In conclusion, unauthorized weight loss pills can be harmful. In particular, ephedrine-containing drugs carry a risk of ventricular tachycardia and should be discouraged.